Kumar, N (1986) Quantum-Ohmic Resistance Fluctuation In Disordered Conductors - An Invariant Imbedding Approach. In: Pramana, 27 (1-2). pp. 33-42.
00000040.pdf - Published Version
Restricted to Registered users only
Download (132Kb) | Request a copy
It is now well known that in extreme quantum limit, dominated by the elastic impurity scattering and the concomitant quantum interference, the zero-temperature d.c. resistance of a strictly one-dimensional disordered system is non-additive and non-self-averaging. While these statistical fluctuations may persist in the case of a physically thin wire, they are implicitly and questionably ignored in higher dimensions. In this work, we have re-examined this question. Following an invariant imbedding formulation, we first derive a stochastic differential equation for the complex amplitude reflection coefficient and hence obtain a Fokker-Planck equation for the full probability distribution of resistance for a one-dimensional continuum with a Gaussian white-noise random potential. We then employ the Migdal-Kadanoff type bond moving procedure and derive the d-dimensional generalization of the above probability distribution, or rather the associated cumulant function –‘the free energy’. For d=3, our analysis shows that the dispersion dominates the mobilitly edge phenomena in that (i) a one-parameter B-function depending on the mean conductance only does not exist, (ii) an approximate treatment gives a diffusion-correction involving the second cumulant. It is, however, not clear whether the fluctuations can render the transition at the mobility edge ‘first-order’. We also report some analytical results for the case of the one dimensional system in the presence of a finite electric fiekl. We find a cross-over from the exponential to the power-low length dependence of resistance as the field increases from zero. Also, the distribution of resistance saturates asymptotically to a poissonian form. Most of our analytical results are supported by the recent numerical simulation work reported by some authors.
|Item Type:||Journal Article|
|Additional Information:||Copyright of this article belongs to Indian Academy of Sciences.|
|Keywords:||Quantum-ohmic resistance;disordered conductors;invariant imbedding;finite electric field;mobility edge.|
|Department/Centre:||Division of Physical & Mathematical Sciences > Physics|
|Date Deposited:||11 Feb 2010 09:24|
|Last Modified:||19 Sep 2010 05:35|
Actions (login required)